Oklahoma, 2004Tornadoes and Damaging Wind in Oklahoma, June 9, 2004
June 9, 2004 · NWS OUN · 4 events in 3 counties and zones
A tropical airmass over the area produced widespread showers and a few thunderstorms. A couple of these weak storms were similar to mini-supercell thunderstorms, contained very little lightning, and produced brief tornadoes that caused some damage in central Oklahoma during the evening of June 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $505,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical airmass over the area produced widespread showers and a few thunderstorms. A couple of these weak storms were similar to mini-supercell thunderstorms, contained very little lightning, and produced brief tornadoes that caused some damage in central Oklahoma during the evening of June 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 2:35 PM CST, 2 hours earlier.
Area forecast discussion, Jun 9, 2:35 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT WED JUN 9 2004
.DISCUSSION...
HEAVY RAIN CONTINUES TO DEVELOP FROM NORTH CENTRAL TEXAS...SOUTHWARD
TO BROWNSVILLE...WHICH IS EAST AND NORTH OF PIVOTING UPPER LOW OVER
NORTHERN MEXICO...AND WITHIN THE ALONG-STREAM VARIATION OF THE UPPER
LEVEL WINDS REAR OF THE JET AXIS. STRONG UPPER TROUGH APPROACHING
FROM THE WEST COAST IS EXPECTED TO EVENTUALLY SHIFT THE STRONGEST
LIFT AND DEEPEST MOISTURE EAST OF THE FORECAST AREA...BUT OPPORTUNITY
EXISTS OVERNIGHT FOR ANOTHER EXTENDED PERIOD OF RAIN...WITH SOME OF
IT HEAVY. 18Z RUC SUGGESTS THAT BETWEEN 00-06Z STRONG ASCENT WILL
ACCOMPANY STRENGTHENING OF THE LEVEL JET...AND RE-ORIENTATION OF
THE UPPER JET FROM MISSOURI...SOUTH SOUTHWEST INTO TEXAS. WITH THE
DEEP MOISTURE AXIS LIKELY OVER THE AREA AT THIS TIME...COULD SEE
ANOTHER 1 TO 3 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS. BY
12Z...EXPECT THE GREATEST AREAL COVERAGE TO BE EAST OF THE AREA WITH
SUBSIDENCE INCREASING OVER WESTERN PORTIONS OF THE AREA. FLOOD WATCH
WILL BE EXTENDED OVERNIGHT TO INCLUDE AREAS ALONG AND EAST OF A LINE
FROM PONCA CITY...TO CHICKASHA...TO HENRIETTA.
DRYLINE WILL DEVELOP THURSDAY AS WEST COAST TROUGH LIFTS
NORTHEASTWARD WITH THE MAJORITY OF ASCENT/COOLING EXPECTED TO REMAIN
NORTH OF THE AREA...HOWEVER THERE EXISTS A PERIOD FROM MID AFTERNOON
THROUGH MID EVENING...WHERE ISOLATED TO SCATTERED THUNDERSTORMS
COULD INFLUENCE WESTERN OKLAHOMA. INSOLATION SHOULD BE LIMITED
THURSDAY DUE TO MOIST GROUND AND ABUNDANT LOW CLOUD COVER.
A REPEAT OF THURSDAY MAY OCCUR FRIDAY WITH THE PRIMARY DIFFERENCE
POSSIBLY BEING MORE EASTWARD PROGRESS OF THE DRYLINE. BUT DURING
THIS PERIOD...THE CAP WILL CONTINUE TO STRENGTHEN...WHICH MAY LIMIT
CONVECTIVE POTENTIAL. HAVE CONTINUED WITH LOW POPS FOR
WESTERN/NORTHERN AREAS THAN EXTENDS INTO FRIDAY EVENING.
WEAK COLD FRONT STILL EXPECTED TO MOVE INTO AND/OR THROUGH THE AREA
LATE IN THE WEEKEND OR EARLY NEXT WEEK WITH LOW POPS JUSTIFIED
DURING ITS APPROACH AND PASSAGE. REGION MAY BE INFLUENCED BY A
DRIER/MORE STABLE AIRMASS LATE MONDAY/TUESDAY WITH AIRMASS THEN
MODIFYING BY WEDNESDAY WITH THE DRYLINE RE-DEVELOPING.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 70 85 71 88 / 90 30 20 10
HOBART OK 70 87 70 90 / 60 20 20 10
WICHITA FALLS TX 71 85 71 89 / 80 10 20 10
GAGE OK 68 90 68 91 / 50 30 30 10
PONCA CITY OK 69 84 70 88 / 90 30 20 10
DURANT OK 70 84 72 88 / 100 30 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH TONIGHT FOR PORTIONS OF
CENTRAL...SOUTHERN...AND NORTHERN OKLAHOMA.
TX...FLOOD WATCH THROUGH TONIGHT FOR CLAY COUNTY.
&&
JAMES
EFFECTIVE 11 AM TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN. THE WMO HEADER
WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 9, 2:15 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT WED JUN 9 2004
OKZ004>048-050>052-TXZ083>090-101300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
RAIN AND THUNDERSTORMS HAVE DECREASED IN INTENSITY AND
COVERAGE THIS AFTERNOON ACROSS THE FORECAST AREA. HOWEVER
MORE RAIN OVER NORTHERN AND CENTRAL TEXAS WILL MOVE BACK INTO
SOUTHERN AND CENTRAL OKLAHOMA THIS AFTERNOON AND TONIGHT.
INSTABILITY REMAINS RATHER LOW SO THE MAIN THREAT WITH
THUNDERSTORMS WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND
FLOODING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ADDITIONAL HEAVY RAINFALL WILL RESULT IN RUNOFF AND POSSIBLE
FLOODING. A FLOOD WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
SOUTHERN OKLAHOMA THROUGH TONIGHT. PLEASE REFER TO THE LATEST
VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
FROM THURSDAY THROUGH MONDAY. FOR THURSDAY THROUGH SUNDAY... THE
MAIN RISK OF SEVERE STORMS WILL BE IN THE AFTERNOONS AND EVENINGS
NEAR THE DRYLINE... AS IT DRIFTS BACK AND FORTH... MAINLY ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY JUNE 10TH.
SIXIn the hours before
Special weather statement, Jun 9, 2:25 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT WED JUN 9 2004
OKZ033-TXZ083-084-092100-
FOARD TX-HARDEMAN TX-HARMON OK-
325 PM CDT WED JUN 9 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN AND HARMON
COUNTIES.
AT 325 PM...A SMALL CLUSTER OF STRONG THUNDERSTORMS OVER PARTS OF
COTTLE AND CHILDRESS COUNTY MAY SLOWLY DEVELOP INTO PARTS OF FOARD...
HARDEMAN AND HARMON COUNTIES OVER THE NEXT HOUR. THESE STORMS
ARE MOVING SLOWLY AND CAN PRODUCE A TREMENDOUS AMOUNT OF RAINFALL
IN A SHORT PERIOD OF TIME. RESIDENTS IN THE ADVISED AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL.
Special weather statement, Jun 9, 3:22 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT WED JUN 9 2004
OKZ030-092135-
POTTAWATOMIE OK-
422 PM CDT WED JUN 9 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.
A STORM WITH DEVELOPING ROTATION WAS LOCATED 12 MILES SOUTH OF PINK
AT 422 PM CDT...MOVING NORTH AT 30 MPH. ALTHOUGH A TORNADO DOES NOT
APPEAR IMMINENT AT THIS TIME...THE STORM WILL BE MONITORED FOR SIGNS
OF STRENGTHENING.
PEOPLE IN POTTAWATOMIE COUNTY...INCLUDING SHAWNEE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 9, 3:26 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT WED JUN 9 2004
OKZ028-029-092145-
CLEVELAND OK-MCCLAIN OK-
426 PM CDT WED JUN 9 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN CLEVELAND AND
SOUTHERN MCCLAIN COUNTIES.
A THUNDERSTORM WITH SIGNS OF LOW LEVEL ROTATION WAS LOCATED 7 MILES
SOUTHWEST OF WAYNE AT 426 PM CDT...MOVING NORTH AT 25 MPH. ALTHOUGH
A TORNADO DOES NOT APPEAR IMMINENT...THIS STORM IS BEING MONITORED
FOR INCREASED ROTATION AND POSSIBLE TORNADIC DEVELOPMENT.
PEOPLE IN CLEVELAND AND MCCLAIN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
SIX
Special weather statement, Jun 9, 3:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
448 PM CDT WED JUN 9 2004
OKZ029-092215-
CLEVELAND OK-
448 PM CDT WED JUN 9 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CLEVELAND COUNTY.
A THUNDERSTORM WITH SIGNS OF LOW LEVEL ROTATION WAS LOCATED 9 MILES
SOUTHWEST OF SLAUGHTERVILLE AT 448 PM CDT...MOVING NORTHEAST AT 30
MPH. ALTHOUGH A TORNADO DOES NOT APPEAR IMMINENT...THIS STORM IS
BEING MONITORED FOR INCREASED ROTATION AND POSSIBLE TORNADIC
DEVELOPMENT.
PEOPLE IN CLEVELAND COUNTY...INCLUDING THE CITY OF NORMAN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
SIX
Special weather statement, Jun 9, 3:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT WED JUN 9 2004
OKZ030-092200-
POTTAWATOMIE OK-
449 PM CDT WED JUN 9 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.
ROTATION WITHIN A HEAVY RAIN SHOWER APPROACHING SHAWNEE RESERVOIR
WAS WEAKENING AT 449 PM. ANOTHER HEAVY RAIN SHOWER WAS NEAR
TROUSDALE. BOTH SHOWERS WERE MOVING NORTH AT 30 MPH.
SEVERE WEATHER DOES NOT APPEAR IMMINENT IN POTTAWATOMIE COUNTY AT
THIS TIME.
Special weather statement, Jun 9, 4:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED JUN 9 2004
OKZ033-036-TXZ083-084-092245-
FOARD TX-HARDEMAN TX-HARMON OK-JACKSON OK-
517 PM CDT WED JUN 9 2004
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON
AND JACKSON COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF
GOULD TO 18 MILES SOUTH OF GOODLETT AT 517 PM CDT...MOVING EAST AT 20
MPH. WINDS TO 40 MPH AND VERY HEAVY RAIN...THAT MAY FLOOD POOR
DRAINAGE AREAS...CAN BE EXPECTED.
Tornado, Cleveland
- When
- June 9, 4:35 PM CST
- Where
- Cleveland County, 8 mi E of Moore
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.333, -97.350
A brief tornado damaged trees on the southeast side of Lake Stanley Draper between South Westminster Road and East Stanley Draper Drive near Southeast 140th Street.
Tornado, Lincoln
- When
- June 9, 5:24 PM CST to 5:34 PM CST
- Where
- Lincoln County, 5 mi W of Chandler
- Rating
- F1
- Path length
- 4 mi
- Path width
- 50 yd
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.700, -96.967
A tornado touched down near Highway 66 west of Chandler, moved northeast, and lifted near Chandler Lake. This tornado damaged trees and power lines. Several roofs of homes were damaged along with several barns damaged or destroyed. A mobile home was destroyed near Chandler Lake before the tornado lifted. Several horses were injured and a cow and a horse were killed by debris in the tornado.
Tornado, Lincoln
- When
- June 9, 5:53 PM CST to 5:58 PM CST
- Where
- Lincoln County, Agra
- Rating
- F1
- Path length
- 2 mi
- Path width
- 30 yd
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.883, -96.867
This tornado affected the east side of Agra, near Highway 18, before moving north and dissipating in pasture land north of town. Three homes were damaged with the roof of one home lifted off. Several barns or outbuildings were damaged or destroyed. A double-wide trailer home also sustained roof damage. Many trees were damaged across town.
Thunderstorm Wind, Pontotoc
- When
- June 9, 6:20 PM CST
- Where
- Pontotoc County, Ada
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $150,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.767, -96.667
Wind gusts destroyed a 40 foot by 175 foot lumber warehouse (metal/outbuilding structure) at the Ace Hardware in town.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 9, 20042 injured · $148 million · F1 · 49 events
- Hail and Damaging Winds in Massachusetts, June 9, 20041 death · $30,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, June 9 to 10, 2004$7.8 million · 32 events
- Flash Flooding in Wisconsin, June 9 to 10, 2004$3.0 million · 2 events
- Flash Flooding in Ohio, June 9, 2004$1.1 million · 4 events
- Flash Flooding in Texas, June 9, 2004$600,000 · 11 events
- Flash Flooding in Texas, June 9, 2004$815,000 · 4 events
- Hail and Damaging Winds in Ohio, June 9, 2004$158,000 · 50 kt wind · 21 events
- Flood and Hail in Michigan, June 9, 2004$225,000 · 4.25 in hail · 8 events
- Flash Flooding in Texas, June 9, 2004$250,000 · 5 events
- Hail and Damaging Winds in New York, June 9, 2004$64,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, June 9, 2004$70,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407909, 5407998, 5407999, 5408000.